Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Had major surgery. Taking Oxy and percoset. Could I reduce the dosage?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Hello....Had major surgery in XXXXXXX ...
Put on Oxy 20 mgms 3x daily.....
Sept 6 started to taper off...
now on percoset 5mgm when needed...
Yesterday, and today took it @ 9 am, and 1p.m......
I am feeling like I am getting to much....
Can I split the 5mgm......better yet can I just quit it all together......
Posted Sun, 20 Oct 2013 in General Health
Answered by Dr. Jorge Brenes-Salazar 46 minutes later
Brief Answer:

Detailed Answer:
Dear patient,

Thanks for your concerns. Yes, by all means narcotics are not intended to be used long term after a surgery and once your pain improves in the acute setting, you can stop using those and use alternatives such as antiinflammatories (eg. ibuprofen, naproxen) and acetaminophen when having occasional pain.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Had major surgery. Taking Oxy and percoset. Could I reduce the dosage? 3 hours later
I am also doing you suggest going cold XXXXXXX or continue the tapering....I want to go cold XXXXXXX but don't like the wd symptoms....

I took percoset 5 yesterday @ 9. however felt w,d aagain by 12;30....took percoset 5 again..........and did not have issues........took it around midnught........

did same thing to-day........however holding off the 9 p.m.....

not feeling great...

any suggestions
that would be 9 am, 12:30 p.m
Answered by Dr. Jorge Brenes-Salazar 9 hours later
Brief Answer:
Taper off reasonable

Detailed Answer:
Dear patient,

I would recommend splitting the 5 mg into two, then decrease the dose to 2.5 BID for 3 days, then 2.5 mg daily for 3 days, then 2.5 mg every other day for 3 days and then stop... The later portion of the taper you wont feel "great", but you need to come off the narcotics, given their true addiction potential.

Best regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor